Georgia, 2024

Damaging Winds in Georgia, June 26, 2024

June 26, 2024 · NWS JAX · 5 events in 4 counties and zones

Southerly steering flow enabled both east and west coast sea breezes to push into through the course of the day over a hot and unstable airmass. Boundary collisions across the interior of the forecast area triggered late afternoon & evening strong to pulse severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Southerly steering flow enabled both east and west coast sea breezes to push into through the course of the day over a hot and unstable airmass. Boundary collisions across the interior of the forecast area triggered late afternoon & evening strong to pulse severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 26, 1:25 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 1:25 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
225 PM EDT Wed Jun 26 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 200 PM EDT Wed Jun 26 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Light southerly flow has allowed for the Gulf coast sea-breeze to
make its way inland, creating scattered rain and thunderstorms to
pop up area wide. The main hazards from theses storms will be
gusty winds and locally heavy rainfall. Convection will begin to
die down after sunset, clearing out around 10pm. Inland
temperatures are in the upper 90s for SE GA and mid to upper 90s
for NE FL with slightly cooler temperatures along the coast.
Overnight temperatures will be in the low to mid 70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 200 PM EDT Wed Jun 26 2024

Unusually hot and humid conditions for late June will stick around
through Friday with afternoon convection firing along the sea
breezes. Fairly deep southwesterly flow will be predominant amid a
deamplifying upper trough that will eventually be sheared being
sandwiched between two prominent upper ridges, one to the south and
another over the Southern Plains. Under this regime, a the Gulf sea
breeze will be dominant, likely kicking off an early bout of
convection through the late morning and early afternoon as it races
across to the northeast and collides with the pinned Atlantic sea
breeze each day. Weakening flow by Friday will allow a bit more
inland penetration of the Atlantic sea breeze realigning the
corridor of likely PoPs a bit further inland along and west of the I-
95. Main change between today and the Thursday/Friday period will be
a plume of moisture renegergizing PWATs to 2"+. Given this moisture
surge, shower and storm coverage will become numerous as sea breeze
and outflows interact during the afternoons. Convection will be
mainly diurnal in nature but a few peristent showers may push later
into the evening along a fizziling boundary laying across portions
of SE GA. Concerning storm hazards will be downburst winds, mostly
in the 30-50 mph neighborhood, and heavy downpours and localized
flooding concerns.

Temperatures will be hot with peak heat index values in the 103-109
degree range each day. The hottest areas will be right along the
coast where the sea breeze push could usher in dewpoints closer to
80F. Lows will be fairly balmy each night, hovering the mid/upper
70s to 80 along the coast.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 200 PM EDT Wed Jun 26 2024

Diurnal convection, dominanted by sea breezes and their
interactions, continues through the weekend. Weakening flow will
promote an inland push of both the Atlantic and Gulf sea breeze,
reducing storm chances for coastal zones over the weekend. Wet
period will continue into early next week but as upper ridging
gradually builds from the west and a shortwave attempts to ride
along its periphery and into the region. Guidance is maintain and
eastelry wave tracking across the southern Gulf and western
Carribean next week, which may also boost shower and storm chances
next week amid a well moistened profile. Abnormally hot and humid
conditions remain entrenched and will not budge through next week
with potential for Excessive Heat headlines, not unreasonable amid
the lengthy stretch of heat.

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Wed Jun 26 2024

Expect VFR conditions outside of thunderstorm activity. Scattered
rain and thunderstorms at TAF sites today dying down around
22-00Z and clearing out overnight. Brief drops in visibility due
to downpours with gusty and erratic winds will be possible with
thunderstorms. Another round of showers and storms are expected
to start up around 18-19Z. Winds will be mainly out of the
southwest inland with winds along the coast from the south-
southeast.

&&

.MARINE...
Issued at 200 PM EDT Wed Jun 26 2024

High pressure ridging over the area with fairly consistent
troughing will create winds predominately from the southwest in
the mornings and overnight and then shifting to south-
southeasterly in the afternoons as the sea-breeze makes its way
onshore. Daily afternoon showers and storms are possible over the
local waters into the weekend that could linger into the evening
hours.

Rip Currents: Moderate rip current risk today for NE FL and SE GA
beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  95  74  94 /  10  60  30  50
SSI  77  94  78  92 /  20  50  30  50
JAX  74  96  76  96 /  20  60  20  60
SGJ  76  96  77  94 /  30  60  20  60
GNV  73  94  74  94 /  30  60  10  60
OCF  76  93  76  94 /  20  70  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ021-024-033-120-
     124-125-132-133-220-225-232-325-425.

GA...Heat Advisory until 7 PM EDT this evening for GAZ153-154-162-165-
     166.

AM...None.
&&

In the hours before

Local storm report, Jun 26, 3:08 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
408 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             Nahunta                 31.21N 81.98W
06/26/2024  M0.25 Inch       Brantley           GA   Fire Dept/Rescue

            Report of pea sized hail in the City of
            Nahunta, GA.

&&

AC
Local storm report, Jun 26, 3:19 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
419 PM EDT Wed Jun 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Gst     1 ENE Fort Caroline     30.39N 81.48W
06/26/2024  M52 MPH          Duval              FL   Mesonet

            Mesonet station XJAK Jacksonville.

&&

KC
Special weather statement, Jun 26, 3:23 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
423 PM EDT Wed Jun 26 2024

GAZ135-136-151>153-165-264-262100-
Pierce GA-Northeastern Charlton GA-Inland Glynn GA-Appling GA-
Inland Camden GA-Brantley GA-Wayne GA-
423 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CAMDEN...WEST
CENTRAL GLYNN...EASTERN PIERCE...BRANTLEY...SOUTHWESTERN WAYNE...
SOUTHERN APPLING AND NORTHEASTERN CHARLTON COUNTIES THROUGH 500 PM
EDT...

At 423 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Screven to 11 miles
west of Woodbine. A cluster of strong thunderstorms were nearly
stationary.

HAZARD...Wind gusts around 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nahunta, Patterson, Gardi, Screven, Offerman, Hickox, Raybon,
Waynesville, Atkinson, and Hortense.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3157 8179 3097 8172 3098 8200 3153 8219
TIME...MOT...LOC 2023Z 287DEG 3KT 3145 8201 3101 8189

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DUBOIS
Special weather statement, Jun 26, 3:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
428 PM EDT Wed Jun 26 2024

FLZ024-124-125-425-GAZ166-262100-
Western Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Coastal Camden GA-
428 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN NASSAU...
NORTHEASTERN DUVAL AND SOUTHEASTERN CAMDEN COUNTIES THROUGH 500 PM
EDT...

At 428 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Jacksonville International
Arpt to near Little Talbot Island. Movement was north at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Fernandina Beach, Kings Bay Base, Atlantic
Beach, Yulee, Mayport, Talbot Island, Amelia City, and Little Talbot
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3031 8138 3056 8173 3093 8162 3082 8142
      3077 8142 3036 8136
TIME...MOT...LOC 2028Z 191DEG 14KT 3058 8167 3043 8144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

DUBOIS
Special weather statement, Jun 26, 3:28 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
428 PM EDT Wed Jun 26 2024

GAZ132>135-149-162-163-250-350-364-262115-
Bacon GA-Atkinson GA-Appling GA-Clinch GA-Coffee GA-
Western Charlton GA-Jeff Davis GA-Echols GA-Northern Ware GA-
Southern Ware GA-
428 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT COFFEE...CENTRAL ECHOLS...
ATKINSON...WARE...BACON...CLINCH...JEFF DAVIS...WEST CENTRAL APPLING
AND NORTHWESTERN CHARLTON COUNTIES THROUGH 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pridgen to near Fargo. Movement was
northeast at 20 mph.

HAZARD...Wind gusts up to 40 to 50 mph, half inch hail, and minor
         flooding due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Waycross, Douglas, Hazlehurst, Alma, Homerville, Pearson, Broxton,
Ambrose, Fargo, and Graham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3196 8245 3143 8235 3143 8240 3138 8242
      3136 8239 3129 8239 3122 8231 3064 8220
      3067 8290 3106 8297 3118 8297 3119 8300
      3161 8306 3166 8300 3179 8299 3178 8287
      3192 8268 3193 8259 3196 8256 3195 8249
TIME...MOT...LOC 2027Z 224DEG 18KT 3165 8296 3073 8261

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, Jun 26, 3:31 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
431 PM EDT Wed Jun 26 2024

FLZ033-038-133-138-262100-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Inland St. Johns FL-
431 PM EDT Wed Jun 26 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN FLAGLER AND SOUTHEASTERN
ST. JOHNS COUNTIES THROUGH 500 PM EDT...

At 430 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crescent Beach to near Ormond-By-the-Sea.
Movement was northeast at 10 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Saint Augustine Beach,
Marineland, Crescent Beach, Butler Beach, Saint Augustine Shores,
Beverly Beach, and Dupont Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2941 8115
      2926 8115 2927 8121 2975 8136 2988 8122
      2952 8110
TIME...MOT...LOC 2030Z 233DEG 10KT 2974 8127 2932 8115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DUBOIS

The radar

The Moody AFB radar (KVAX), 68 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coffee

When
June 26, 3:40 PM EST
Where
Coffee County, 2.15 mi SSE of Upton
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.490, -82.890

Dispatch reported a tree down near the intersection of Westwood Heights | Cir and Highway 158.

Thunderstorm Wind, Ware

When
June 26, 3:55 PM EST
Where
Ware County, 0.91 mi SW of Waycross
Measured
38 kt (44 mph) measured gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.210, -82.360

Ware County EM shared a photo of tree branch down along road in Waycross, GA. Time based off nearby weather station wind gust observation of 44 mph at AWOS station KAYS Waycross Ware Co. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

Thunderstorm Wind, Camden

When
June 26, 4:10 PM EST
Where
Camden County, 2.07 mi S of Spring Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.070, -81.730

Several wires down in the Waverly and White | Oak areas due to thunderstorm winds. Time | estimated by radar.

Thunderstorm Wind, Camden

When
June 26, 4:35 PM EST
Where
Camden County, 0.69 mi S of Seals
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.860, -81.700

County dispatch relayed a report of a tree | down on a powerline near the intersection of | Highway 17 and Kinlaw rd.

Thunderstorm Wind, Glynn

When
June 26, 4:55 PM EST
Where
Glynn County, 2.25 mi SE of Brunswick
Measured
43 kt (49 mph) estimated gust
Property damage
$300
Reported by
911 Call Center
Coordinates
31.160, -81.470

Several large trees reported down in the Brunswick and Saint Simons Island area. Time | estimated by radar. Measured gusts from observations in the area were 40-45 mph so an upper bound of 50 mph gusts was estimated for this event. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1190785, 1190786, 1190787, 1190788, 1190790.